Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173

 
 

 

Pure mapping class group acting on Teichmüller space


Author: Ege Fujikawa
Journal: Conform. Geom. Dyn. 12 (2008), 227-239
MSC (2000): Primary 30F60; Secondary 37F30
DOI: https://doi.org/10.1090/S1088-4173-08-00188-4
Published electronically: December 23, 2008
MathSciNet review: 2466018
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a Riemann surface of analytically infinite type, the action of the quasiconformal mapping class group on the Teichmüller space is not discontinuous in general. In this paper, we consider pure mapping classes that fix all topological ends of a Riemann surface and prove that the pure mapping class group acts on the Teichmüller space discontinuously under a certain geometric condition of a Riemann surface. We also consider the action of the quasiconformal mapping class group on the asymptotic Teichmüller space. Non-trivial mapping classes can act on the asymptotic Teichmüller space trivially. We prove that all such mapping classes are contained in the pure mapping class group.


References [Enhancements On Off] (What's this?)

  • 1. J. S. Birman, Mapping class groups on surfaces, Contemporary Math. 78 (1988). MR 975076 (90g:57013)
  • 2. C. Constantinescu and A. Cornea, Ideal Ränder Riemannscher Flächen, Springer-Verlag 1963. MR 0159935 (28:3151)
  • 3. C. J. Earle, F. P. Gardiner, Geometric isomorphisms between infinite dimensional Teichmüller spaces, Trans. Amer. Math. Soc. 348 (1996), 1163-1190. MR 1322950 (96h:32024)
  • 4. C. J. Earle, F. P. Gardiner and N. Lakic, Teichmüller spaces with asymptotic conformal equivalence, I.H.E.S., 1995, preprint.
  • 5. C. J. Earle, F. P. Gardiner and N. Lakic, Asymptotic Teichmüller space, Part I: The complex structure, Contemporary Math. 256 (2000), 17-38. MR 1759668 (2001m:32029)
  • 6. C. J. Earle, F. P. Gardiner and N. Lakic, Asymptotic Teichmüller space, Part II: The metric structure, Contemporary Math. 355 (2004), 187-219. MR 2145063 (2006g:30078)
  • 7. C. J. Earle, V. Markovic and D. Saric, Barycentric extension and the Bers embedding for asymptotic Teichmüller space, Contemporary Math. 311 (2002), 87-105. MR 1940165 (2003i:30072)
  • 8. A. L. Epstein, Effectiveness of Teichmüller modular groups, In the tradition of Ahlfors and Bers, Contemporary Math. 256 (2000), 69-74. MR 1759670 (2001a:30059)
  • 9. E. Fujikawa, Limit sets and regions of discontinuity of Teichmüller modular groups, Proc. Amer. Math. Soc. 132 (2004), 117-126. MR 2021254 (2004h:30057)
  • 10. E. Fujikawa, Modular groups acting on infinite dimensional Teichmüller spaces, Contemporary Math. 355 (2004), 239-253. MR 2145066 (2006c:30052)
  • 11. E. Fujikawa, The order of periodic elements of Teichmüller modular groups, Tohoku Math. J. 57 (2005), 45-51. MR 2113989 (2005j:30059)
  • 12. E. Fujikawa, The action of geometric automorphisms of asymptotic Teichmüller spaces, Michigan Math. J. 54 (2006), 269-282. MR 2252759 (2008b:30061)
  • 13. E. Fujikawa, Another approach to the automorphism theorem for Teichmüller spaces, In the tradition of Ahlfors-Bers, IV, Contemporary Math. 432 (2007), 39-44. MR 2342805
  • 14. E. Fujikawa, Limit set of quasiconformal mapping class group on asymptotic Teichmüller space, Proceedings of the international workshop on Teichmüller theory and moduli problems, Lecture note series in the Ramanujan Math. Soc., to appear.
  • 15. E. Fujikawa and K. Matsuzaki, Non-stationary and discontinuous quasiconformal mapping class groups, Osaka J. Math. 44 (2007), 173-185. MR 2313034 (2008d:30070)
  • 16. E. Fujikawa, H. Shiga and M. Taniguchi, On the action of the mapping class group for Riemann surfaces of infinite type, J. Math. Soc. Japan 56 (2004), 1069-1086. MR 2091417 (2005e:30075)
  • 17. F. P. Gardiner and N. Lakic, Quasiconformal Teichmüller Theory, Mathematical Surveys and Monographs 76, Providence, Amer. Math. Soc., 2000. MR 1730906 (2001d:32016)
  • 18. F. P. Gardiner and N. Lakic, A vector field approach to mapping class actions, Proc. London Math. Soc., 92 (2006), 403-427. MR 2205723 (2006k:30047)
  • 19. F. P. Gardiner and D. P. Sullivan, Symmetric structure on a closed curve, Amer. J. Math. 114 (1992), 683-736. MR 1175689 (95h:30020)
  • 20. D. Johnson, A survey of the Torelli group, Contemporary Math. 20 (1983), 165-179. MR 718141 (85d:57009)
  • 21. O. Lehto, Univalent Functions and Teichmüller Spaces, Graduate Text in Math. 109, Springer. MR 867407 (88f:30073)
  • 22. V. Markovic, Biholomorphic maps between Teichmüller spaces, Duke Math. J. 120 (2003), 405-431. MR 2019982 (2004h:30058)
  • 23. K. Matsuzaki, Inclusion relations between the Bers embeddings of Teichmüller spaces, Israel J. Math. 140 (2004) 113-124. MR 2054840 (2005e:30077)
  • 24. K. Matsuzaki, A quasiconformal mapping class group acting trivially on the asymptotic Teichmüller space, Proc. Amer. Math. Soc. 135 (2007), 2573-2579. MR 2302578 (2008d:30071)
  • 25. H. Miyachi, A reduction for asymptotic Teichmüller spaces, Ann. Acad. Sci. Fenn. Math. 32 (2007), 55-71. MR 2297877 (2008j:32016)
  • 26. S. Nag, The Complex Analytic Theory of Teichmüller Spaces, John Wiley & Sons 1988. MR 927291 (89f:32040)
  • 27. L. Sario and M. Nakai, Classification theory of Riemann surfaces, Springer, 1970. MR 0264064 (41:8660)
  • 28. M. Taniguchi, The Teichmüller space of the ideal boundary, Hiroshima Math. J. 36 (2006), 39-48. MR 2213642 (2007i:30065)

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 30F60, 37F30

Retrieve articles in all journals with MSC (2000): 30F60, 37F30


Additional Information

Ege Fujikawa
Affiliation: Department of Mathematics, Chiba University, 1-33 Yayoi-cho, Inage, Chiba, 263-8522, Japan
Email: fujikawa@math.s.chiba-u.ac.jp

DOI: https://doi.org/10.1090/S1088-4173-08-00188-4
Keywords: Riemann surface of infinite type, quasiconformal mapping class group, asymptotic Teichm\"uller space, hyperbolic geometry
Received by editor(s): May 19, 2008
Published electronically: December 23, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society